Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 113, NWS Huntsville, AL

July 21, 2003Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2003, 3:15 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:15 PM CDT (20:15 UTC)
Expired
Jul 21, 2003, 4:00 PM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KHUN 212015
SVRHUN
ALC083-089-103-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ATHENS...MOVING SOUTHEAST AT
  50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT...
GURLEY...HARVEST...HUNTSVILLE...MADISON...NEW HOPE...OWENS CROSSROADS
AND REDSTONE ARSENAL.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3449 8648 3479 8708 3496 8699 3470 8636
          3463 8636 3459 8631 3451 8633 3452 8637
          3449 8642

$$

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT MON JUL 21 2003

AFTERNOON SFC ANALYSIS SHOWING COLD FRONT MAKING GOOD PROGRESS
SOUTHWARD...AND NOW EXTENDS FROM EASTERN OKLAHOMA THROUGH SOUTHERN
ILLINOIS AND INTO THE GREAT LAKES.  SHORTWAVE TROUGH EMBEDDED WITHIN
NORTHWEST FLOW ALOFT HELPING TO KICK OFF STRONG LINE OF CONVECTION
PRESENTLY MOVING ACROSS THE TN VALLEY.  OTHERWISE...LOOKING AT ONE
OF THE WARMEST DAYS THUS FAR THIS SUMMER WITH TEMPS INTO THE LOWER
90S AREAWIDE...WITH DEWPTS IN THE MID 70S.

FOR TONIGHT...EASTERN TROUGH WILL CONTINUE TO DEEPEN...PUSHING SFC
COLD FRONT TOWARD THE AREA BY DAYBREAK TUESDAY.  FIRST LINE OF
CONVECTION MAY LINGER OVER THE EASTERN TIER OF COUNTIES INTO THE
EVENING HOURS. AS FOR THE OVERNIGHT PERIOD...COULD STILL SEE
ADDITIONAL DEVELOPMENT GIVEN AMPLE INSTABILITY AND LARGE SCALE
CONVERGENCE ALONG AND AHEAD OF APPROACHING COLD FRONT.  WILL BASE
OVERNIGHT POPS ON LAST MINUTE RADAR TRENDS TO ACCOUNT FOR ANY
LEFTOVER CONVECTION STILL IN THE EAST.  ELSEWHERE...A MIDRANGE CHC
POPS WILL PROBABLY BE ADEQUATE TO COVER ANY ADDITIONAL REDEVELOPMENT
OVERNIGHT.

COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE TN VALLEY ON TUESDAY.
ADDITIONAL SHORTWAVES ROTATING THROUGH BROAD UPPER TROUGH WILL
INITIATE ADDITIONAL SHWRS/TSTMS WITHIN VICINITY OF FRONT THROUGHOUT
THE DAY.  AS TROUGH AXIS PULLS EAST...PRECIP CHANCES WILL BEGIN TO
TAPER OFF BY TUES NGT.  LIKELY POPS STILL LOOKING GOOD FOR
TUESDAY...WITH HIGH CHC TUESDAY NGT MAINLY FOR THE EVENING
HOURS.

GRADUAL CLEARING AND TURNING COOLER AND LESS HUMID BY WEDNESDAY.  IF
DEEP UPPER TROUGH ADVERTISED BY GFS IS CORRECT...RECORD LOW MAXIMUM
TEMP OF 81 (1917) FOR HSV ON WEDNESDAY COULD BE IN JEOPARDY.
HOWEVER...BELIEVE LESS AMPLIFIED ETA IS MORE REASONABLE FOR THIS
TIME OF YEAR...WITH STRONG JULY SUNSHINE HELPING TO MIX OUT ANY
RESIDUAL POST-FRONTAL MOISTURE AND COUNTER WEAK CAA.  WHATEVER THE
CASE...LOOKING LIKE A PLEASANT END OF THE WEEK AS DEWPTS RETURN TO
MORE TOLERABLE LOW/MID 60S AND DAYTIME TEMPS REMAIN BELOW NORMAL
UNDER MAINLY CLEAR CONDITIONS.

PRELIMINARY NUMBERS...
HSV  72 84/67 83/63  56510
MSL  72 84/66 83/62  564-0

.HUN...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES UNTIL 7 PM.

MR
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 2 hours 15 minutes before
ALZ001>010-016-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR
OVERNIGHT.

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON
AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM
AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD
DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE
ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND
INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON
TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL
RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES
EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

KTW/JDG

In the hours before

Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 53 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 53 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 PM THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Special weather statement, Jul 21, 2:13 PM CDT, 1 hour 2 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 PM THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Local storm report, Jul 21, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    MARGERUM                  AL   WIND DAMAGE
07/21/03   COLBERT                        70 MPH ESTIMATED WIND
                                          GUSTS. TREES DOWN IN
                                          TOWN. REPORTED BY STORM
                                          SPOTTER.

0225 PM    ZIP CITY                  AL   0.75 IN HAIL
07/21/03   LAUDERDALE                     REPORTED BY STORM
                                          SPOTTER.

0230 PM    COUNTY WIDE               AL   WIND DAMAGE
07/21/03   COLBERT                        NUMEROUS TREES DOWN.
                                          REPORTED BY COLBERT
                                          COUNTY EMA.

0245 PM    ALLSBORO                  AL   WIND DAMAGE
07/21/03   COLBERT                        TREES AND POWERLINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:40 PM CDTSevere Thunderstorm WarningHUNLauderdale40 min
Jul 21, 1:52 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 21, 2:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale25 min
Jul 21, 2:34 PM CDTSevere Thunderstorm WarningHUNFranklin41 min
Jul 21, 2:49 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence51 min
Jul 21, 3:22 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jul 21, 3:48 PM CDTSevere Thunderstorm WarningHUNCullman42 min
Jul 21, 3:57 PM CDTSevere Thunderstorm WarningHUNJackson63 min
Jul 21, 4:01 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan29 min
Jul 21, 4:19 PM CDTSevere Thunderstorm WarningHUNMarshall41 min
Jul 21, 4:46 PM CDTSevere Thunderstorm WarningHUNDeKalb44 min
Jul 21, 5:00 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.